Today, I came across an article from the February, 2012 edition of The Australian and New Zealand Journal of Obstetrics and Gynecology published by F.J. Vajda and a team of researchers at University of Melbourne (Australia). In their piece, titled “The prescribing of antiepileptic drugs for pregnant Australian women.” Vajda et al. explore further the risks of prenatal exposure to antiepileptic drugs (AEDs) containing sodium valproate, such as Depacon, Depakene, and Depakote (Abbott Laboratories, Inc.).
This peer-reviewed article opens by plainly stating “It is not clear how widely it is appreciated in Australia that certain antiepileptic drugs, particularly valproate, are teratogenic.” (To be clear, “teratogenic” means birth defect-causing.)
Analyzing data from the Australian Register of Antiepileptic Drugs, the team aimed to “assess trends in the pattern of antiepileptic drug prescribing for pregnant women in Australia to determine whether drug use is optimal, particularly from the fetal viewpoint.”
After statistical analysis, the team was able to determine that “Valproate was the only significant teratogen among the antiepileptic drugs in common use. There was a fetal malformation rate of 14.5% associated with its use in monotherapy, as compared with a rate of 3.15% in antiepileptic drug-unexposed pregnancies in women with epilepsy (OR = 5.23, 95% CI = 1.81, 15.09).” (emphasis added)
This means that if a child was exposed to Depakote or another valproate-containing AED in utero, the risk for birth defects was more than 5 times higher than that of children unexposed.
Vajda et al. (2012) continue: “Neurologists had progressively prescribed valproate less frequently and in lower dosage than other classes of practitioner over the 10-year study period, with a parallel decrease in occurrence of fetal malformations in pregnancies referred to the Register. Other prescribers of valproate did not seem to have adopted these practices to the same extent and had not obtained similar degrees of reduction in the occurrence of fetal malformations.” (emphasis added)
Because Abbott Laboratories failed time and again to highlight the risk for birth defects on drug warning labels, thousands of Depacon birth defect lawsuits have been filed in recent years.
If you or a loved one used Depacon, Depakote, or Depakene during pregnancy and your child was born with a congenital malformation, you may be entitled to significant financial compensation. For a free, no-obligation case consultation, contact our team of Depacon birth defect lawyers at the information provided below. We have the compassion, experience, and resources required to win the justice you deserve. Call today and see how we can help.
(855) 452 – 5528